Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Special values of symmetric hypergeometric functions

Author: Francesco Baldassarri
Journal: Trans. Amer. Math. Soc. 348 (1996), 2249-2289
MSC (1991): Primary 11T23, 11S31, 12H25, 14F30
MathSciNet review: 1361637
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss the $p$-adic formula (0.3) of P. Th. Young, in the framework of Dwork's theory of the hypergeometric equation. We show that it gives the value at 0 of the Frobenius automorphism of the unit root subcrystal of the hypergeometric crystal. The unit disk at 0 is in fact singular for the differential equation under consideration, so that it's not a priori clear that the Frobenius structure should extend to that disk. But the singularity is logarithmic, and it extends to a divisor with normal crossings relative to $\mathbf {Z}_{p}$ in $\mathbf {P}^{1}_{\mathbf {Z}_{p}}$. We show that whenever the unit root subcrystal of the hypergeometric system has generically rank 1, it actually extends as a logarithmic $F$-subcrystal to the unit disk at 0. So, in these optics, ``singular classes are not supersingular''. If, in particular, the holomorphic solution at 0 is bounded, the extended logarithmic $F$-crystal has no singularity in the residue class of 0, so that it is an $F$-crystal in the usual sense and the Frobenius operation is holomorphic. We examine in detail its analytic form.

References [Enhancements On Off] (What's this?)

  • [AD] A. Adolphson and B. Dwork, The non-regular case---Chapter 9 revisited, preprint Princeton University (1992), 21 pages.
  • [Ba] F. Baldassarri, $p$-adic formulas and unit root $F$-subcrystals of the hypergeometric system, article in preparation.
  • [Bo] M. Boyarsky, $p$-adic gamma function and Dwork cohomology, Trans. Amer. Math. Soc. 257 (1980), 359--369. MR 81c:12029
  • [Ch] G. Christol, Modules Différentiels et Equations Différentielles $p$-adiques, Queen's Papere in Pure and Applied Mathematics 66 (1983), 218 pages. MR 87k:11114
  • [D] J. Diamond, Hypergeometric series with a $p$-adic variable, Pacific J. Math. 94 (1981), 265--276. MR 82k:12020
  • [DR] B. Dwork and Ph. Robba, On ordinary linear $p$-adic differential equations, Trans. Amer. Math. Soc. 231 (1977), 1--46. MR 56:5562
  • [Dw1] B. Dwork, On the Boyarsky principle, Amer. J. of Math. 104 (1983), 115--156. MR 85b:11111
  • [Dw2] B. Dwork, Singular residue classes which are ordinary for $F(a,b,c;\lambda )$, Groupe d'Étude d'Analyse Ultramétrique (Y.Amice, G.Christol, Ph.Robba, eds.), 10$^{ \text {\rm \`{e}me}}$ année, 1982/83, n$^{\text {\rm o}}$ 23, 11 pages. MR 85k:12004
  • [GHF] B. Dwork, Generalized Hypergeometric Functions, Oxford Mathematical Monographs, Clarendon Press, Oxford, 1990, 188 pages. MR 92h:14006
  • [GrKo] B. Gross and N. Koblitz, Gauß sums and the $p$-adic ${\Gamma }$-function, Annals of Math. 109 (1979), 569--581. MR 80g:12015
  • [Ka] N. Katz, Travaux de Dwork, Séminaire Bourbaki 24$^{\hbox {\`{e}me}}$ année, 1971/72, n$^{\mathrm {o}}$ 409, Lecture Notes in Math., 317, Springer-Verlag, Berlin, 1973, pp. 167--220. MR 58:16672
  • [Ko] N. Koblitz, The hypergeometric function with $p$-adic parameters, Proceedings of the Queen's (Ontario) Number Theory Conference, 1979, Queen's Papers in Pure and Applied Mathematics 54, 1980, pp. 319--328. MR 83h:12026
  • [Ku] B. Dwork, On Kummer's twenty-four solutions of the hypergeometric differential equation, Trans. Amer. Math. Soc. 285 (1984), 497--521. MR 86a:12002
  • [LDE] B. Dwork, Lectures on $p$-adic Differential Equations, Grundlehren der mathematischen Wissenschaften 253, Springer, 1982, 310 pages. MR 84g:12031
  • [Mo] Y. Morita, A $p$-adic analogue of the ${\Gamma }$-function, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 22 (1975), 255--266. MR 54:12720
  • [p-C] B. Dwork, $p$-adic cycles, Publ. Math. IHES 37 (1969), 327--415. MR 45:3415
  • [p-DE IV] B. Dwork, On $p$-adic differential equations IV. Generalized hypergeometric functions as $p$-adic analytic functions in one variable, Ann. Sci. École Norm. Sup. (4) 6 (1973), 295--315. MR 58:27988b
  • [Po] E.G.C. Poole, Introduction to the Theory of Linear Differential Equations, Dover Publications Inc., New York, 1960, 199 pages. MR 22:2746
  • [Ro] Ph. Robba, Une introduction naïve aux cohomologies de Dwork, Mem. Soc. Math. France 23 (1986), 61--105. MR 88a:14023
  • [Sch] A.J. Scholl, A trace formula for $F$-crystals, Inv. Math. 79 (1985), 31--48. MR 86c:14017
  • [Sel] F. Baldassarri, $p$-adic interpolation of Evans sums and deformation of the Selberg integrals: an application of Dwork's theory, Proceedings of the Taniguchi Symposium on Special Differential Equations. Kyoto, September 2-5, 1991, RIMS Publications.
  • [Y1] P.Th. Young, Apéry numbers, Jacobi sums, and special values of generalized $p$-adic hypergeometric functions, J. of Number Theory 41 (1992), 231--255. MR 93j:11079
  • [Y2] P.Th. Young, On Jacobi sums, multinomial coefficients, and $p$-adic hypergeometric functions, J. of Number Theory 52 (1995), 125--144. CMP 95:12

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 11T23, 11S31, 12H25, 14F30

Retrieve articles in all journals with MSC (1991): 11T23, 11S31, 12H25, 14F30

Additional Information

Francesco Baldassarri
Affiliation: Dipartimento di Matematica, Università di Padova, Via Belzoni 7, I-35131, Padova, Italy

Received by editor(s): November 15, 1994
Dedicated: Dedicated to Professor Bernard Dwork on his 73rd birthday
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society